Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 4, NWS Gray, ME

May 18, 2017Carroll County, Coos County, Grafton County, New Hampshire

NWS Gray, ME issued this severe thunderstorm warning at May 18, 2017, 9:16 PM EDT for Carroll County, Coos County, Grafton County, New Hampshire. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2017, 9:16 PM EDT (01:16 UTC)
Expired
May 18, 2017, 10:00 PM EDT
In force
44 min
Issued by
NWS Gray, ME
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, NH, Coos County, NH, Grafton County, NH

The radar

The Portland,ME radar (KGYX), 87 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 9:35 PM EDTTSTM WND DMGGlen, NHLARGE BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2017-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2017-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 160 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
2806 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
160 m²/s²
0-3 km storm-relative helicity
235 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS51 KGYX 190116
SVRGYX
NHC003-007-009-190200-
/O.NEW.KGYX.SV.W.0004.170519T0116Z-170519T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gray ME
916 PM EDT THU MAY 18 2017

The National Weather Service in Gray Maine has issued a

* Severe Thunderstorm Warning for...
  Southeastern Coos County in northern New Hampshire...
  East central Grafton County in northern New Hampshire...
  Northeastern Carroll County in northern New Hampshire...

* Until 1000 PM EDT

* At 916 PM EDT, a severe thunderstorm was located 7 miles southwest
  of Mount Washington, or 15 miles southeast of Bethlehem, moving
  east at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees, and power lines. 

* Locations impacted include...
  Conway, Bethlehem, Lincoln, Pinkham Notch, Mount Washington,
  Carroll, Bartlett, Jackson, Chatham, Hart's Location, Shelburne and
  Livermore.

# 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4409 7151 4427 7152 4436 7102 4424 7101
      4407 7102
TIME...MOT...LOC 0116Z 266DEG 43KT 4419 7141 

HAIL...<.75IN
WIND...60MPH
 
$$
mle

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 8:31 PM EDT, 45 minutes earlier.

Area forecast discussion, May 18, 8:31 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Gray ME
831 PM EDT Thu May 18 2017

.SYNOPSIS...
The ridge of high pressure bringing the very hot temperatures
will move east tonight with a trough pushing a cold front
through the region on Friday. There could be a few showers and
thunderstorms as the front moves through tonight into Friday
morning. Expect cooler temperatures behind the front for Friday,
with even some frosty conditions possible Friday night and
Saturday night. High pressure shifts east on Sunday with a low
pressure system crossing the area Monday, bringing rain to
northern New England.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
8pm update... added damaging wind wording to thunderstorms for
the next few hours across western New Hampshire. Line of
thunderstorms currently over VT will move into southwest NH.
Expect the storms to fall apart as they move into Maine and the
sunsets, although the seabreeze front will need to be watched
for additional flare ups.

5pm update... Just a minor tweak for Pop in the CT valley to
reflect the increasing shower activity in NY/VT. Have also
issued a Beach Hazard Statement for tomorrow in coordination
with the Coast Guard. This is intended to highlight the cold
water conditions as many paddlers head out on nice sunny days
underestimating the risk of hypothermia. This is the first
issuance of this product.

Hot temperatures this afternoon will cool only a little bit
tonight as a moist air mass remains in place and southwesterly
winds prevent a good inversion from setting up. Expect lows in
the 60s to near 70.

Late this evening and into the overnight a few thunderstorms may
drift into the area from the west. There are two primary areas
where convection will be focused. The first is forming over
western Pennsylvania and New York state and will drift eastward
and possibly impact portions of southern New Hampshire late
this evening. Although there is a small chance that storms could
maintain some strong intensity as they arrive, it is more likely
that we will only get the remnants of what got triggered earlier
as we lose the daytime heating that will be the driver of these
storms. The other area is over the Saint Lawrence Valley within
an area of broader upper level ascent combined with low level
convergence along an approaching cold front. This front will
drop southeast into the northern part of the area by morning,
and any lingering convection could impact northern areas at that
time.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Cold front pushes across the area in the morning, arriving at
the coast near midday. Warm air still in place ahead of the
front could allow temperatures to warm back into the 80s, but
the front moves through too early to provide a significant
threat of thunderstorms reforming along it. Expect a
northwesterly wind bringing cooler air into the area. This cold
advection will combine with downsloping conditions to produce
good mixing and relatively gusty winds. Winds could gust to
around 30 MPH.

Continued cold advection Friday night brings cooler and drier
air in from the north. Winds are unlikely to go calm on the
first night behind this front, so temperatures should only fall
into the 40s to perhaps upper 30s. However, all available MOS
guidance is consistently forecasting subfreezing conditions in
the northern valleys Friday night, so it is pretty hard to argue
with. Perhaps cold advection alone is enough to get temperatures
down into the low 30s or upper 20s to the north of the
mountains. Expect the frost/freeze threat to remain north of the
mountains Friday night.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
High pressure will be in control of the region to start the
extended. Fairly deep mixing is still forecast Sat...but with
cooler mid level temps we should stay in the 60s for highs. Some
cooler dew points are possible with that deep
mixing...especially if we can get some wind...so RH values will
be on the low side. Sat night ridge axis settles overhead. H8
temps around +3 to +5C point towards min temps possibly falling
into the low to mid 30s. Drier air mass may preclude much
frost...but temps will certainly be chilly for some areas that
have officially started the frost/freeze program. We will need
to monitor for potential headlines.

Upper low lifts into the Upper Midwest and pushes a cold front
Ewd. S/wv trof is forecast to shear out into Quebec...taking the
best forcing for ascent with it. Front will tend to slow down
Sun night...though some showers may sneak into the Wrn zones
especially late. Front will cross the area Mon...and despite
cooler surface temps...the ECMWF indicates some steeper lapse
rates are possible aloft. I have maintained some thunder in the
grids to cover this. Otherwise mean trof stays around thru
midweek and showers cannot be ruled out of the forecast with the
lower heights aloft.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Short Term...Westerly winds diminish a bit tonight. For areas
that do lose their gusts, wind shear is possible as a 40KT
westerly jet will exist around 2000 FT. Winds shift to the
northwest behind a cold front on Friday with winds gusting to
around 25 KT behind it. Winds diminish a bit Friday night.
Generally expecting VFR conditions through the period, but there
could be some MVFR conditions if any showers or thunderstorms
manage to sneak into the area from the west and northwest
tonight.

Long Term...VFR conditions thru the weekend under high
pressure...with relatively dry air precluding significant fog.
An approaching front late Sun into Mon may bring scattered MVFR
SHRA to the area from W to E. Showery wx sticks around into
midweek with trof hanging around the area.

&&

.MARINE...
Short Term...Southwesterly flow continues today and tonight.
Winds do not tend to be very gusty on a warm, southwest flow, so
currently thing conditions stay below advisory levels. Winds
shift to the northwest behind the front on Friday. Cold
advection will promote better mixing, but still expect gusts to
remain below 25 KTS expect perhaps near the immediate shoreline.

Long Term...High pressure will be in control of the waters thru
the weekend. Onshore flow developing early next week may bring
seas outside of the bays above 5 ft into Tue.

&&

.FIRE WEATHER...
Cooler, drier air moves in from the northwest tomorrow behind a
cold front. Relative humidity values could drop as low as 40
percent. Even drier air will be in place Saturday with
widespread relative humidity values below 30 percent, but with
lighter winds. Better moisture begins returning early next week
with widespread rainfall expected Monday.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement from 8 AM EDT Friday through Friday
     evening for MEZ023-024.
NH...Beach Hazards Statement from 8 AM EDT Friday through Friday
     evening for NHZ014.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...Curtis
SHORT TERM...Kimble
LONG TERM...Legro
AVIATION...
MARINE...
FIRE WEATHER...
Hazardous weather outlook, May 18, 3:02 PM EDT, 6 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
302 PM EDT Thu May 18 2017

MEZ007-008-012-NHZ001>009-011-015-191915-
Northern Oxford-Northern Franklin-Southern Oxford-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Cheshire-
Western And Central Hillsborough-
302 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...This Afternoon and Tonight.

Very hot temperatures will continue through he late afternoon. Use
caution if you must be outdoors.

An approaching cold front will lead to scattered thunderstorms this
evening and overnight. A few of these storms may contain gusty winds
and small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ009-013-014-191915-
Central Somerset-Southern Franklin-Southern Somerset-
302 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for south central Maine, west
central Maine and western Maine.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A much cooler air mass will move into the area Friday and Saturday
nights. Some patchy frost may be possible as temperatures dip into
the 30s in the favored cool spots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MEZ018>028-NHZ010-012>014-191915-
Interior York-Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-Strafford-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
302 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, central New Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Hot temperatures will continue through the late afternoon. Use
caution if you must be outdoors.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-191915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
302 PM EDT Thu May 18 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 18, 8:50 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
850 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             LISBON                  44.21N  71.91W
05/18/2017  M0.70 INCH       GRAFTON            NH   TRAINED SPOTTER

&&

EVENT NUMBER GYX1703976

MC
Special weather statement, May 18, 8:50 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Gray ME
850 PM EDT THU MAY 18 2017

NHZ001-002-190115-
Northern Coos-Southern Coos-
850 PM EDT THU MAY 18 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COOS COUNTY...

At 850 PM EDT, a strong thunderstorm was located near Lancaster,
moving east at 55 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Berlin, Lancaster, Errol, Stratford, Gorham, Dummer, Milan, Stark,
Northumberland, Whitefield and Randolph.

LAT...LON 4447 7163 4450 7158 4452 7159 4454 7158
      4456 7160 4457 7159 4456 7156 4457 7155
      4458 7155 4459 7154 4460 7156 4462 7156
      4479 7105 4445 7103 4442 7163
TIME...MOT...LOC 0050Z 251DEG 49KT 4454 7149

Legro
Local storm report, May 18, 8:52 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
852 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0851 PM     TSTM WND DMG     HAVERHILL               44.03N  72.06W
05/18/2017                   GRAFTON            NH   LAW ENFORCEMENT

            TREES AND WIRES DOWN

&&

EVENT NUMBER GYX1703978

BROWN
Local storm report, May 18, 9:07 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
907 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0831 PM     TSTM WND DMG     1 N LINCOLN             44.06N  71.67W
05/18/2017                   GRAFTON            NH   SOCIAL MEDIA

            QUARTER SIZE HAIL

&&

EVENT NUMBER GYX1703979

BROWN
Local storm report, May 18, 9:11 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
911 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND DMG     LANCASTER               44.49N  71.57W
05/18/2017                   COOS               NH   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN ON ROUTE 3

&&

EVENT NUMBER GYX1703980

BROWN
Local storm report, May 18, 9:13 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
913 PM EDT THU MAY 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND DMG     LANDAFF CENTER          44.17N  71.89W
05/18/2017                   GRAFTON            NH   FIRE DEPT/RESCUE

            TREES DOWN

&&

EVENT NUMBER GYX1703981

BROWN

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 8:31 PM EDTSevere Thunderstorm WarningGYXGrafton59 min
May 18, 8:42 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack, Sullivan63 min
May 18, 8:46 PM EDTSpecial Weather StatementGYXCarroll29 min
May 18, 8:50 PM EDTSpecial Weather StatementGYXCoos25 min
May 18, 9:22 PM EDTSevere Thunderstorm WarningGYXCoos, Grafton38 min
May 18, 9:37 PM EDTSevere Thunderstorm WarningGYXCheshire, Hillsborough, Merrimack, Rockingham68 min
May 18, 9:53 PM EDTSevere Thunderstorm WarningGYXCarroll, Coos52 min
May 18, 10:29 PM EDTSpecial Weather StatementGYXRockingham61 min

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.